Michigan, 2002

Tornadoes and Hail in Michigan, August 1, 2002

August 1, 2002 · NWS APX · 21 events in 10 counties and zones

Four waves of severe thunderstorms impacted northern Michigan during the morning, afternoon, and evening hours on the 1st. The first wave of severe thunderstorms struck the area during the early morning hours, initially knocking trees down in Tahquamenon Falls State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Four waves of severe thunderstorms impacted northern Michigan during the morning, afternoon, and evening hours on the 1st. The first wave of severe thunderstorms struck the area during the early morning hours, initially knocking trees down in Tahquamenon Falls State Park. The last of the storms exited northern Michigan into Lake Huron during the evening hours.Three tornadoes were associated with the severe thunderstorms, but none of these crossed county boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 1, 2:55 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 2:55 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 AM EDT THU AUG 01 2002

WEAK SFC RIDGING CURRENTLY OVER LWR MI HAS KEPT MUCH OF THE STATE
RAINFREE EARLY THIS MORNING. HOWEVER...A LINE OF SHRA IS BEGINNING
TO DEVELOP AS A RESULT OF INCREASING WAA OVER EAST CENTRAL WI AND
UPR MI. LOW LEVEL CONVERGENCE/FOCUS IN THIS REGION IS VERY WEAK...
SO PRECIP HAS REMAINED RATHER LIGHT THUSFAR. FURTHER UPSTREAM...
STRONG/SEVERE CONVECTION CONTINUES TO FIRE OVER THE ARROWHEAD OF
MN...AND HAS RECENTLY SHOWED SIGNS OF A LINE ECHO WAVE PATTERN.
PRECIP CHANCES AND SEVERE TSRA POTENTIAL WILL REMAIN THE HOT
FORECAST ISSUES THROUGH THIS EVENING. WEATHER THEN QUIETS FOR THE
WEEKEND.

TODAY AND TONIGHT...WIND FIELDS STRENGTHEN AT ALL LEVELS IN RESPONSE
TO INCREASING WAA AT LOW LEVELS AND AN APPROACHING 90 KT 300 JET
MAX. DIRECTIONAL SHEER DIMINISHES THROUGHOUT THE DAY...BUT SPEED
SHEER BECOMES QUITE IMPRESSIVE. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT...AS CONFIRMED BY ONGOING DAMAGING WIND EVENT
OVER NE MN RESULTING FROM A VERY WELL DEFINED BOWING SEGMENT. EXPECT
LINE OF WEAK SHRA ACTIVITY OVER ERN WI WILL INCREASE IN COVERAGE AND
INTENSITY AS LOW LEVEL CONVERGENCE INCREASES IN RESPONSE TO AN
APPROACHING SHORT WAVE AND ASSOCIATED DPVA. ALSO EXPECT THE NE MN
CONVECTION WILL EVENTUALLY REACH OUR CWA. MAIN QUESTIONS WITH
RESPECT TO THIS ARE WHETHER IT WILL HOLD TOGETHER AND TIMING IT INTO
THE REGION. ATMOSPHERE IS PRIMED FOR CONVECTIVE DEVELOPMENT...WITH
DWPTS IN THE UPPER 60S TO AROUND 70...INCREASING 850 MB THETA-E
RIDGING...AND BETTER FOCUS AND INCREASING INSTABILITY WITH TIME
TODAY. SEE LITTLE TO IMPEDE ORGANIZED CONVECTION AS IT MOVES
EASTWARD THRU WI INTO MI. TIMING COULD BE MORE DIFFICULT. CONVECTION
THIS ORGANIZED TENDS TO TAKE ON A LIFE OF ITS OWN AND ACCELERATE.
FOR NOW...ESTIMATED TIME OF ARRIVAL WILL BE AROUND MID MORNING...BUT
WILL KEEP A CLOSE EYE ON IT TO DETECT CHANGES IN SPEED. WILL MAINTAIN
LIKELY POPS FOR ALL ZONES TODAY...BUT WILL WORD AS MAINLY IN THE
AFTERNOON FOR SE SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS INTO
THIS EVENING FOR NRN LWR MI...AND CHANCE FOR ERN UPR MI. PRECIP
SHOULD THEN END FROM NW TO SE BY LATE EVENING AND OVERNIGHT WITH
FROPA.

FRIDAY THROUGH SATURDAY...SIGNIFICANTLY COOLER AND DRIER AIR WORKS
INTO THE REGION BEHIND THE FRONT. WILL MAINTAIN A DRY FORECAST...
EXPECT SOME DIURNAL CU DEVELOPMENT WITH COOLER AIR ALOFT...WITH
MOSTLY CLEAR SKIES AT NIGHT.

NO CHANGES MADE TO THE REST OF THE FORECAST.

THANKS TO DTX FOR COORDINATION.

.APX...NONE.

EME

In the hours before

Special weather statement, Aug 1, 4:03 AM EST, 3 hours 42 minutes before
MIZ008-015>036-041-042-011600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
503 AM EDT THU AUG 01 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND
NORTHWEST LOWER MICHIGAN TODAY AND TONIGHT...

* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHWEST LOWER
  MICHIGAN...ESPECIALLY NORTH AND WEST OF A LINE FROM ROGERS CITY TO
  CADILLAC.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH.

* TIME OF HAZARDOUS WEATHER THREAT...BETWEEN 9 AM AND 2 PM...AND
  AGAIN AFTER 5 PM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

EME

The radar

The Marquette radar (KMQT), 176 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
August 1, 7:45 AM EST
Where
Chippewa County, 10 mi W of Paradise
Measured
50 kt (58 mph)
Reported by
PARK/FOREST SERVICE
Coordinates
46.633, -85.250

Trees down at Tahquamenon State Park

Thunderstorm Wind, Charlevoix

When
August 1, 12:45 PM EST
Where
Charlevoix County, Boyne City
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.183, -84.967

12 inch diameter trees down. Some garage roofs damaged.

Thunderstorm Wind, Charlevoix

When
August 1, 12:56 PM EST
Where
Charlevoix County, Advance
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.217, -85.067

Numerous trees down.

Tornado, Charlevoix

When
August 1, 12:58 PM EST to 1:01 PM EST
Where
Charlevoix County, Boyne City
Rating
F1
Path length
1 mi
Path width
110 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.183, -84.967

Numerous trees down, some onto structures and vehicles. Roof damage to several buildings.

Thunderstorm Wind, Antrim

When
August 1, 12:58 PM EST
Where
Antrim County, 2 mi N of Bellaire
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
45.000, -85.200

Numerous trees down.

Thunderstorm Wind, Emmet

When
August 1, 1:00 PM EST
Where
Emmet County, Harbor Spgs
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.433, -84.983

Trees and power lines down.

Thunderstorm Wind, Cheboygan

When
August 1, 1:10 PM EST
Where
Cheboygan County, Wolverine
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.267, -84.617

Several 8-10 inch diameter trees down.

Thunderstorm Wind, Otsego

When
August 1, 1:10 PM EST
Where
Otsego County, 1 mi SE of Elmira
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.050, -84.850

Numerous trees down.

Thunderstorm Wind, Cheboygan

When
August 1, 1:15 PM EST
Where
Cheboygan County, Afton
Measured
50 kt (58 mph)
Reported by
NWS STORM SURVEY
Coordinates
45.317, -84.450

A few trees down.

Thunderstorm Wind, Chippewa

When
August 1, 4:04 PM EST
Where
Chippewa County, Dafter
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.367, -84.433

Hail, Chippewa

When
August 1, 4:05 PM EST
Where
Chippewa County, Sault Ste Marie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.500, -84.333

Thunderstorm Wind, Chippewa

When
August 1, 4:17 PM EST
Where
Chippewa County, Kinross
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.267, -84.517

Thunderstorm Wind, Mackinac

When
August 1, 4:40 PM EST
Where
Mackinac County, Moran
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.000, -84.833

Thunderstorm Wind, Mackinac

When
August 1, 4:45 PM EST
Where
Mackinac County, 4 mi N of Hessel
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.050, -84.417

Numerous 14-16 inch diameter trees down.

Thunderstorm Wind, Benzie

When
August 1, 4:45 PM EST
Where
Benzie County, Countywide
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.550, -85.800

Numerous trees down.

Hail, Mackinac

When
August 1, 4:48 PM EST
Where
Mackinac County, 15 mi W of St Ignace
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.867, -85.050

Hail, Mackinac

When
August 1, 4:55 PM EST
Where
Mackinac County, Moran
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.000, -84.833

Damage to patrol car.

Tornado, Cheboygan

When
August 1, 5:55 PM EST to 5:58 PM EST
Where
Cheboygan County, Black Lake
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
45.467, -84.267

Tornado developed and dissipated over Black Lake, causing no damage.

Tornado, Presque Isle

When
August 1, 6:02 PM EST to 6:05 PM EST
Where
Presque Isle County, Black Lake Bluffs
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
45.467, -84.250

Tornado developed over Black Lake and moved onshore near Black Lake Bluffs. Many trees downed and at least three pontoon boats flipped.

Thunderstorm Wind, Otsego

When
August 1, 7:07 PM EST
Where
Otsego County, 5 mi E of Waters
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.867, -84.617

Thunderstorm Wind, Montmorency

When
August 1, 7:40 PM EST
Where
Montmorency County, 5 mi SE of Atlanta
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.950, -84.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyThe tornado archive for Michigan, 2002Warnings in Michigan, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316447, 5316448, 5316449, 5316557, 5316573, 5316558, 5316559, 5316572, 5316560, 5316561, 5316562, 5316563, 5316564, 5316565, 5316574, 5316566, 5316567, 5316568, 5316569, 5316570, 5316571.